Winter Storm, Morgan
- When
- January 12, 7:00 PM EST to January 13, 7:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.620, -81.853 (the zone’s center; the record gives no point)
A strong cold front moved through the middle Ohio River Valley on the 12th. Abundant Gulf moisture was in place, and as the cold air surged in behind the front, rain quickly changed to freezing rain and sleet through the early evening, and then finally became all snow by mid to late evening.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong cold front moved through the middle Ohio River Valley on the 12th. Abundant Gulf moisture was in place, and as the cold air surged in behind the front, rain quickly changed to freezing rain and sleet through the early evening, and then finally became all snow by mid to late evening.
Many areas received a coating of ice from freezing rain, and then up to half an inch of sleet before changing over to snow. Widespread snow amounts of 3 to 5 inches fell during the overnight, with some localized spots getting 6 to 7 inches. The cooperative observer in Nelsonville got 4 inches, as did the observer in Gallipolis. In New Lexington, the cooperative observer received 6 inches, while the Ohio DOT reported some amounts as high as 7 inches in northwest Perry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 12, 6:43 PM EST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston WV
643 PM EST Fri Jan 12 2018
.SYNOPSIS...
A southern stream low pressure system moves northeast across
the region into Saturday. Arctic air returns for the weekend.
Low pressure crosses Monday into Tuesday. Still cold.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 630 PM Friday...
Flooding continues on parts of Duck Creek and the Little
Muskingum in Washington County. It does look like both are
nearing crest now -- at least where the gages are. A flood
warning continues for the area.
The cold front is almost through the forecast area -- as of 23Z
it was near a EKN-BKW-LNP line.
Have gotten some of the first wintry mix reports across NW
corner of forecast area over the last hour or so. KUNI had a
brief mix and has not changed over to all snow per the AWOS. No
real big changes made to going forecast as things are on track.
Did make some minor adjustments to temperatures -- as hires
models were trending about an hour later with the freezing line
crossing western WV. Rerunning snow and ice accumulations with
this minor temperature change resulted in only nominal
differences from the going forecast.
As of 215 PM Friday...
Model consensus continues to indicate low end warning criteria
snow across much of southeast Ohio, following a 2 hr or so
period of freezing rain and sleet. The Euro continues to insist
on criteria spilling over into parts of our northern WV
counties. However, it is now the lone model to do this. After
collaborating with neighbors, elected to expand the warning for
the remainder se Ohio counties and include Greenup Kentucky. We
may not technically meet criteria for the Ohio Counties that
border the river, but with some sleet and freezing rain,
significant impacts justify having it out.
Elsewhere, not sure the eastward extent of the advisory is
going to meet criteria, but given the travel impacts expected
with a strong flash freeze potential Saturday morning...I will
hold and expanded the advisory into the mountains for impact.
Temps will crash overnight with a flash freeze a definite
possibility regardless of how much wintry precip falls. Light
snow Saturday morning across the central Lowlands and mountains
will taper off by mid morning. It will remain quite cold with
temps falling a few degrees farther during the morning before
leveling off. Some pockets of sun are possible in the afternoon.
Winds will remain gusty on Saturday and wind chill advisories
will likely be needed for our high elevation zone. Held off on
that for now given the plethora of headlines currently out.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 150 PM Friday...
High pressure will build over the region Saturday night, sliding
eastward on Sunday and Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 150 PM Friday...
A low pressure system will then provide a warm front on Monday,
followed quickly by a cold front Monday night into Tuesday. With
cold air over the area, most of the precipitation will fall in
the form of snow with a couple of inches possible.
Arctic air will move in behind the system for mid week, with
some upslope snow showers possible. Models then diverge a bit on
the upper level low, which determines how quickly the cold air
will move out and how long the upslope will hold on. Regardless,
by the end of the work week, expect moderating temperatures.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 630 PM Friday...
A cold front has crossed most of the forecast area -- still
making its way through the mountains as of 23Z -- with MVFR to
IFR ceilings and visibilities in its wake. Cold air arriving
from the west this evening into tonight will change the rain
over to a wintry mix of freezing rain and sleet first, and then
all snow a short time later. Tried to reflect this transition
zone in the TAFs. IFR visibilities expected in the
snow...lingering into Saturday morning. Temperatures will drop
quickly through the night which could lead to flash freezing of
untreated pavement. Snow showers will come to an end from west
to east Saturday morning, with a MVFR cloud deck lingering for
much of the day.
Wind will be gusty out of the northwest through the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of category and precipitation
changes may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H M M H M M M M M M
HTS CONSISTENCY H H H H M M M M M M M M
BKW CONSISTENCY M M H M M M H L L L L L
EKN CONSISTENCY L L H H H H H H M M M M
PKB CONSISTENCY L M M M H H L L L L L L
CKB CONSISTENCY H M M H H H H H M M M M
AFTER 00Z SUNDAY...
IFR possible in snow Monday into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST Saturday for
WVZ005>011-013>020-024>034-039-040-515>526.
OH...Winter Storm Warning until 10 AM EST Saturday for OHZ066-067-
075-076-083>087.
KY...Winter Storm Warning until 10 AM EST Saturday for KYZ101.
Winter Weather Advisory until 10 AM EST Saturday for KYZ102-
103-105.
VA...Winter Weather Advisory until 10 AM EST Saturday for VAZ003-
004.
&&
SYNOPSIS...RPY/30
NEAR TERM...MZ/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MZHazardous Weather Outlook National Weather Service Charleston WV 244 PM EST Fri Jan 12 2018 VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-131945- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 244 PM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101-OHZ066-067-075-076-083>087-131945- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 244 PM EST Fri Jan 12 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ102-103-105-131945- Carter-Boyd-Lawrence KY- 244 PM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 15 NE MARIETTA 39.57N 81.25W
01/12/2018 WASHINGTON OH PUBLIC
ROUTE 26 INUNDATED AT POINTS ALONG THE LITTLE MUSKINGUM
RIVER
&&
EVENT NUMBER RLX1800176
26The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727240, 727241, 727242, 727243, 727244, 727245, 727246, 727247, 727248.